Colorado, 2016Hail in Colorado, April 6, 2016
April 6, 2016 · NWS GLD · 1 event in 1 county or zone
During the morning a strong thunderstorm produced nickel size hail in the rural part of northwest Kit Carson county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning a strong thunderstorm produced nickel size hail in the rural part of northwest Kit Carson county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 6, 5:29 AM MST, 6 minutes earlier.
Area forecast discussion, Apr 6, 5:29 AM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
629 AM MDT WED APR 6 2016
.UPDATE...
ISSUED AT 620 AM MDT WED APR 6 2016
INCREASED WINDS FOR TODAY BASED ON LATEST DATA. NOTICED THE NEAR
TERM HOURLY MODELS HAD BEEN SHOWING SUSTAINED WINDS AROUND 25KTS
ACROSS THE AREA A FEW HOURS AGO...BUT NOW ARE AROUND 20 KTS. NOT
SURE WHY THAT HAPPENED SINCE A RUC SOUNDING STILL SHOWS WINDS
AROUND 25 KTS MIXING DOWN. GUSTS OF 35-40 MPH WILL OCCUR BEGINNING
BY LATE MORNING AND LASTING INTO MID AFTERNOON. WINDS WILL
GRADUALLY DECLINE DURING THE LATTER HALF OF THE AFTERNOON.
AS MENTIONED PREVIOUSLY...DO NOT PLAN ON ISSUING A FIRE WEATHER
HIGHLIGHT AT THIS TIME FOR THE AFTERNOON DUE TO THE RELATIVE
HUMIDITY REMAINING ABOVE 15 PERCENT. HOWEVER WIND GUSTS OF 35-40
MPH WITH THE LOW RELATIVE HUMIDITY AROUND 20 PERCENT WILL CAUSE
ANY FIRES TO QUICKLY BECOME OUT OF CONTROL.
PART OF CHEYENNE COUNTY COLORADO DOES MEET CRITICAL FIRE WEATHER
CRITERIA...HOWEVER IT IS ONLY HALF OF THE COUNTY. HAVE MENTIONED
THE RISK OF FIRE GROWTH FOR THE ENTIRE AREA IN A SOCIAL MEDIA
POST THIS MORNING TO COMMUNICATE THE RISK OF RAPID FIRE GROWTH.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 225 AM MDT WED APR 6 2016
NORTHWEST FLOW WILL CONTINUE THROUGH FRIDAY NIGHT. SURFACE HIGH
PRESSURE WILL BUILD INTO THE CENTRAL PLAINS AND CONTINUE THROUGH
FRIDAY NIGHT.
SUBSIDENCE WILL LIMIT ANY POPS OTHER THAN NIL POPS. THE WEATHER WILL
BE DRY THROUGH FRIDAY NIGHT.
WINDS WILL BECOME BREEZY TO WINDY IN THE EASTERN FA THIS MORNING
AND THEN DECREASE IN THE AFTERNOON. RELATIVE HUMIDITY STAYS WELL
ABOVE CRITICAL VALUES ACROSS MOST OF THE FA. CHEYENNE
COUNTY COLORADO BECOMES MARGINAL IN THE LATER 3 HOURS OF THE
AFTERNOON BUT WIND SPEEDS WILL BE DECREASING AND TEMPERATURES
WILL BE COOLING OFF. CONFIDENCE IS NOT THERE TO ISSUE A FIRE
HIGHLIGHT FOR ONE COUNTY.
MAX TEMPERATURES SHOULD REACH THE MID AND UPPER 60S TODAY AND
THURSDAY WITH NEAR 70 ON FRIDAY. MIN TEMPERATURES SHOULD RANGE
FROM 35 TO 40.
.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 225 AM MDT WED APR 6 2016
THE PERIOD WILL START OUT WITH AN UPPER LEVEL RIDGE OVER THE TRI-
STATE AREA SATURDAY AND SUNDAY. DURING THIS TIME VERY WARM HIGH
TEMPERATURES WILL MOVE OVER THE AREA. HIGH TEMPERATURES FOR SUNDAY
MAY NOT BE HIGH ENOUGH GIVEN THE BREEZY SOUTHWEST WIND IN THE 850-
925MB LAYER. WOULD NOT BE SURPRISED IF THE EASTERN 1/3 OF THE AREA
ENDED UP WARMING INTO THE LOW 80S.
SUNDAY NIGHT AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS THE
AREA. DESPITE A SUGGESTION OF THE TROUGH GOING FURTHER SOUTH WITH
THE MODEL DATA LAST NIGHT...MODELS HAVE COME INTO BETTER AGREEMENT
WITH THE TROUGH TRACKING ACROSS THE AREA...ALTHOUGH THERE IS STILL
DISAGREEMENT AS TO WHAT DIRECTION THE TROUGH WILL COME FROM BE IT
THE WEST OR NORTHWEST. THE ENTIRE AREA LOOKS TO HAVE A GOOD SHOT AT
RECEIVING RAINFALL WITH THIS TROUGH PASSAGE DUE TO WIDE SPREAD LIFT
AND MOISTURE MOVING OVERHEAD MONDAY BEHIND THE COLD FRONT. AM
BEGINNING TO HAVE MORE CONFIDENCE THE AREA WILL ACTUALLY RECEIVE
RAINFALL FROM THIS TROUGH. HOWEVER DUE TO THE FAIRLY SMALL SCALE
NATURE OF THE TROUGH...ANY SHIFT OF THE MUCH LARGER CLOSED LOW OVER
SOUTHWEST CANADA WOULD CAUSE THE TROUGH TO MOVE MORE NORTH OR SOUTH.
THIS WOULD CAUSE PARTS OF THE AREA TO MISS OUT ON THE RAINFALL WITH
THE TROUGH SINCE THE MOISTURE ACCOMPANYING THE TROUGH IS FAIRLY
NARROW...BEING FLANKED BY MUCH DRIER AIR TO THE NORTH AND SOUTH. THE
RAINFALL WILL END MONDAY NIGHT AS THE TROUGH MOVES EAST OF THE AREA
WITH DRIER AIR MOVING IN OVER THE AREA BEHIND IT.
HIGH TEMPERATURES FOR THE PERIOD WILL BE WARMEST THIS WEEKEND WITH
THE RIDGE OVERHEAD. A STRONG COLD FRONT WILL MOVE THROUGH MONDAY
MORNING. THE LAST FEW NIGHTS THE FRONT HAS SEEMED TO ARRIVE EARLIER
WITH EACH MODEL RUN. AM WONDERING IF HIGHS IN THE MID 50S WILL BE
TOO WARM GIVEN THE COLD AIR ADVECTION MOVING IN BEHIND THE FRONT
DURING THE MORNING. HOWEVER THE VAST MAJORITY OF MODEL DATA
SUPPORTS MID 50S FOR HIGHS MONDAY. ONLY A COUPLE MODELS INDICATE
UPPER 40S FOR HIGHS...WHICH MAY END UP BEING MORE REASONABLE. HIGHS
WILL BE A FEW DEGREES WARMER TUESDAY AS A SHORT WAVE RIDGE MOVES
THROUGH AHEAD OF THE NEXT TROUGH.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 435 AM MDT WED APR 6 2016
VFR CONDITIONS WILL PREVAIL AT KGLD AND KMCK TODAY AND TONIGHT.
NORTHWEST WIND WILL INCREASE THIS MORNING AND THEN DECREASE AROUND
SUNSET.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JTL
SHORT TERM...FS
LONG TERM...JTL
AVIATION...FS
Hazardous weather outlook, Apr 6, 1:53 AM MST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
253 AM MDT WED APR 6 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070900-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
253 AM MDT WED APR 6 2016 /353 AM CDT WED APR 6 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
FIRE DANGER WILL BE ELEVATED THIS AFTERNOON SOUTH OF A LINE FROM
KIT CARSON TO CHEYENNE WELLS IN SOUTHERN CHEYENNE COUNTY COLORADO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Hail, Kit Carson
- When
- April 6, 5:35 AM MST to 5:45 AM MST
- Where
- Kit Carson County, 13.57 mi NNE of Seibert
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.492, -102.824
First few hailstones were flat in appearance. Close to 80% of the ground was covered with hail ranging from pea size to nickel size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and High Wind in Illinois, April 6, 20161 death · $61,000 · 65 kt wind · 6 events
- Tornadoes and Hail in Georgia, April 6 to 7, 2016$4.0 million · EF0 · 32 events
- Tornadoes and Hail in Alabama, April 6, 2016EF2 · 14 events
- Damaging Winds in Tennessee, April 6, 2016$74,000 · 60 kt wind · 21 events
- High Wind in Illinois, April 6, 2016$97,000 · 52 kt wind · 7 events
- Damaging Wind and Strong Wind in Kentucky, April 6, 2016$50,000 · 56 kt wind · 11 events
- Winter Weather in Vermont, April 6 to 7, 2016$50,000 · 10 events
- Damaging Wind and Lightning Strike in Tennessee, April 6, 20162 injured · $20,000 · 50 kt wind · 3 events
- Damaging Winds and High Wind in Indiana, April 6, 2016$25,000 · 52 kt wind · 7 events
- Wildfire in West Virginia, April 6 to 7, 2016$25,000 · 1 event
- High Wind in Wyoming, April 6, 201667 kt wind · 20 events
- Winter Weather in New York, April 6 to 7, 2016$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624016.